©Devin Starlanyl, MD 1995 - 1998
Guaifenesin (pronounced like "Gwhy-fenesin"), is an over-thecounter (OTC) medication usually used to loosen phlegm and mucous in lungs and helps you to cough it up. R. Paul St. Amand M.D. has discovered that it may reverse the process of fibromyalgia.
Guaifenesin is the active ingredient in many cough medication/ expectorants. It is important to drink a full glass of water with it. You may become thirsty, and want to carry some water around. Guaifenesin dosage is started low at first. It will thin your secretions. Dr. St. Amand suspects that one inherited problem in FMS is a tendency toward a defect in phosphate excretion, which ultimately causes an accumulation of phosphates within the mitochondria (our cellular "chemical factories"). We're not sure of the exact mechanism, but this works on the root cause. It is not a cure, but it seems to supply something our body needs.
Store guaifenesin between 59 and 86 degrees F--not in the refrigerator or very warm room. Average starting dose is 300 mg twice a day. There will probably be a period of flu-like fatigue as stored toxins and excess phosphates start releasing. Your liver and kidneys are working hard to process wastes so that they can be excreted. Following this initial period, raise the dosage to 600 mg twice a day if tolerated. Guaifenesin dosage is generally raised 300 mgs a day at a time, after 10 days at lower dose or symptoms of reversal ease. As the FMS starts reversing, adjust the dosage higher or lower on an individual basis.
AVOID SALICYLATE USE DURING GUAIFENESIN TREATMENT. SALICYLATES, FOUND IN MEDICATIONS LIKE ASPIRIN, MANY HERBS AND TRILISATE WILL BLOCK THE BODY"S EFFORTS TO EXCRETE EXCESS PHOSPHATES. The wastes are liberated from the myofascia, but will circulate in the blood without being excreted. Large quantities of herbs and herbal teas should be avoided--many are rich in salicylates. Small amounts of herbs for seasoning are acceptable. ALOE also blocks guai detox. Listen to your body. If you get a sudden worsening of symptoms, seek what may be blocking detox. Many topical creams, such as some Ben Gay formulations, are salicylate-containing.
Check with your pharmacist. Many common medications: Alka-Seltzer, Listerine and Pepto-Bismol etc. have salicylates.
The amount of fatigue and symptoms the reversal entails will vary with the patient, possibly due to the amount, placing and nature of myofascial deposits, the length of time and severity of the FMS/MPS, how efficient the liver and kidneys are at detox, and how much bodywork has already been done to break up deposits in the Myofascia and elsewhere.
Dr. St. Amand has found three subsets in his practice. One subset goes through FMS reversal relatively quickly at 300 mg twice a day. The largest subset reverses at 600 mg bid. Another subset needs 1800 mg a day or more, and just sputters along slowly through the reversal process. At least 40% of the people need more than 1600 mg a day. The calcium excreted is limited to inappropriate calcium surplus. None of Dr. St. Amand's patients have developed osteoporosis. Dr. St. Amand warns people that guaifenesin therapy is "not for the faint of heart". Odd skin rashes, hairloss, burnt taste in your mouth, pimples, gunky eyes, and an acidy smelling perspiration unique to guaifenesin reversal (fortunately), and very strong-smelling urine. The urine gets very dark--deep yellow, or even brown. Vaginal secretions turn acidy, and can irritate.
During guaifenesin therapy, avoid adding phosphoric acid to your body. Colas, for instance, are loaded with it. It makes no sense to add phosphoric acid to your metabolism when your body is already working hard to get rid of its excess.
It is important to remember that these signs and symptoms are NOT side-effects of guaifenesin. They are from the toxins and waste being released by the guaifenesin, and are a good sign, although it won't feel like it at the time. At least you'll understand why you often felt "toxic". You were.
Headaches are very common on the first reverse cycle. There are some "ouch spots" on the back of the neck you can find with moderate pressure, on the hairline. We've had several people who have had blood analyses report that their liver enzymes were high. That could be due to the heavy detoxification--that is done in the kidneys and liver. You may have to cut back on the guaifenesin and/or bodywork. Don't try to rush it. It took a long time for your body to get this toxic. The liver and kidneys can't clean it up overnight.
Sometimes guai is working on feeder deposits. These are large deposits which release vast quantities of debris and toxins as these huge myofascial lumps dissolve. Your body can only handle so much at one time. Excess debris forms temporary deposits--even on the teeth sometimes, until the liver and kidneys catch up processing the wastes. Expect plateaus in the reversal process. Don't get discouraged. We are all different. Allow your body to find the best pace. It will eliminate the waste material as efficiently as it can. Meanwhile, do whatever you can to help it. Drink lots of water, get as much rest as you can, and avoid stress.
Knowing that guai thins secretions and works at a cellular level, I have a theory. It may partially work mechanically, cleaning off gummy cellular membranes. I suspect it works on the inner mitochondrial membrane, but that's just a guess. I feel that the nature of our reversal depends on the nature of our deposits: how many, how dense they are, how much and what kind of tissue is displaced and how good your body is at detoxifying. Also important is our electrolytic balance--we need good balance for body maintenance, and to handle the disruption caused by extra calcium phosphate (and who knows what else) release. A good mineral supplement will help. This reversal process is not easy, but neither is FMS/MPS. There's no way out but through.
With most people, guaifenesin therapy seems to result in remission of symptoms. When your symptoms are in remission, and you have resumed activities, it is time to try cutting down or stopping your other medications. Try this only after discussing it with your doctor. When you are symptom-free and medication-free, slowly start to taper the guaifenesin. At one point, your symptoms may reappear. You may need a maintenance dose of guaifenesin to help you eliminate excess phosphates, just like some diabetics need insulin. You may never become symptom-free, because many symptoms may be due to other processes, but you will be a lot more comfortable until a cure can be found.